Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 361, NWS Nashville, TN

September 5, 2012Dickson County, Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 5, 2012, 7:12 PM CDT for Dickson County, Hickman County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2012, 7:12 PM CDT (00:12 UTC)
Expired
Sep 5, 2012, 8:00 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Dickson County, TN, Hickman County, TN

The radar

The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 7:29 PM CDTTSTM WND DMG13 Ne Centerville, TNLARGE TREE DOWN ACROSS ROAD IN BONAQUA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-149 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS54 KOHX 060012
SVROHX
TNC043-081-060100-
/O.NEW.KOHX.SV.W.0361.120906T0012Z-120906T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
712 PM CDT WED SEP 5 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DICKSON COUNTY IN MIDDLE TENNESSEE...
  HICKMAN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 800 PM CDT

* AT 709 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM WAVERLY TO NEW
  JOHNSONVILLE TO LOBELVILLE...AND WERE MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT STAY 
OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND 
DAMAGE IN BENTON COUNTY. TAKE SHELTER NOW INSIDE A STURDY 
BUILDING...AND STAY AWAY FROM WINDOWS!

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3570 8771 3573 8773 3590 8771 3597 8753
      3601 8755 3609 8754 3601 8719 3573 8723
      3572 8726 3570 8726 3570 8729 3566 8732
      3562 8745 3563 8754 3565 8759 3561 8766
      3566 8774 3570 8774
TIME...MOT...LOC 0012Z 290DEG 32KT 3609 8775 3593 8778
          3576 8793

$$

AL
1 follow-up statement
618 
WWUS54 KOHX 060036
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
736 PM CDT WED SEP 5 2012

TNC043-081-060100-
/O.CON.KOHX.SV.W.0361.000000T0000Z-120906T0100Z/
DICKSON TN-HICKMAN TN-
736 PM CDT WED SEP 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HICKMAN AND
SOUTHERN DICKSON COUNTIES UNTIL 800 PM CDT...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 9 MILES SOUTH OF MCEWEN TO 7 MILES WEST OF CENTERVILLE TO 9
MILES NORTHEAST OF LINDEN...MOVING SOUTHEAST AT 35 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN BENTON 
COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

IN ADDITION TO SMALL HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3570 8771 3573 8773 3590 8771 3597 8753
      3601 8755 3609 8754 3601 8719 3573 8723
      3572 8726 3570 8726 3570 8729 3566 8732
      3562 8745 3563 8754 3565 8759 3561 8766
      3566 8774 3570 8774
TIME...MOT...LOC 0036Z 302DEG 38KT 3596 8754 3579 8754
          3568 8768

$$

AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:02 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 5, 6:02 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
602 PM CDT WED SEP 5 2012

.UPDATE...FOR 00Z AVIATION DISCUSSION.

&&

.AVIATION...

LINE OF STRONG STORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS
NORTHERN MIDDLE TENNESSEE THIS EVENING. LOOKS LIKE CKV IS OUT OF
THE CLEAR BUT MAY CONTINUE A VCTS THERE FOR STORMS TO THEIR
SOUTHWEST UNTIL ABOUT 01Z. WILL CONTINUE A BRIEF PERIOD OF TSRA AT
BNA THROUGH ABOUT THE SAME TIME AS THE GUST FRONT OUT AHEAD OF
CONVECTION IS REACHING THE TERMINAL NOW. GUSTS UP TO 25 KNOTS WILL
BE POSSIBLE WITH THE GUST FRONT AND WITH THE LAGGING STORMS. WILL
TIME VCTS IN AT CSV FOR AFTER 00Z.

ONCE THIS LINE MOVES THROUGH THE REGION...UPPER RIDGING LOOKS A
BIT STRONGER TOMORROW SO PERHAPS SOME ISOLATED CELLS OVER THE
PLATEAU FOR CSV WILL BE POSSIBLE THURSDAY AFTERNOON. OTHERWISE WE
WILL BE UNDER A WEAK ZONAL/NORTHWEST FLOW SO A POST-00Z FRIDAY
CONVECTIVE COMPLEX IS POSSIBLE BUT BEYOND THIS TAF PERIOD.

BETWEEN 08-14Z WE CAN EXPECT LIGHT FOG TO DEVELOP...POSSIBLY DOWN
TO IFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 527 PM CDT WED SEP 5 2012/

MESOSCALE UPDATE...
LINE OF CONVECTION CONTINUES TO SLIDE SOUTHEAST AND AT 2218Z
STRETCHED ACROSS FAR NORTHERN MIDDLE TENNESSEE. OVERALL THERE HAS
BEEN A GENERAL WEAKENING IN THIS ACTIVITY WITH GUSTS ALONG THE
LINE RANGING FROM 30 TO 40 MPH AS THE GUST FRONT PASSES. A FEW
GUSTS COULD BE HIGHER IN THE STRONGER STORMS DUE TO WATER LOADING.
CONVECTION HAS BEEN TIED TO A SURFACE BOUNDARY THAT EXTENDS FROM
NORTHWEST TENNESSEE NORTHEAST INTO EASTERN KENTUCKY. THERE HAS
BEEN SOME EVIDENCE OF NORTH TO SOUTH COLD POOLING ACROSS THIS
LINE. LIGHTNING STRIKES HAVE DECREASED CONSIDERABLY DURING THE
LAST HALF HOUR IN THE CONVECTION FROM FAR NORTHERN MIDDLE
TENNESSEE INTO KENTUCKY WHILE HOLDING STRONG OVER WEST TENNESSEE
AND BOOTHEEL AREA OF MISSOURI.

BOYD

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, Sep 5, 8:26 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
826 AM CDT WED SEP 5 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-061330-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
826 AM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. HEAT
INDICES WILL APPROACH 100 DEGREES WEST OF THE CUMBERLAND PLATEAU.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH DAMAGING WINDS AND HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG COLD FRONT WILL MOVE INTO THE REGION FRIDAY NIGHT INTO
SATURDAY. A LINE OF STORMS ARE EXPECTED TO MOVE INTO THE REGION
LATE FRIDAY NIGHT...WITH ISOLATED STRONG TO SEVERE STORMS
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Sep 5, 6:05 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CDT WED SEP 5 2012

TNZ023>025-052330-
DICKSON-HOUSTON-HUMPHREYS-
605 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HOUSTON AND HUMPHREYS
COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MCEWEN...OR 12 MILES
SOUTHEAST OF ERIN...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3630 8761 3619 8716 3597 8730 3598 8740
      3615 8778

AL
Special weather statement, Sep 5, 6:15 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT WED SEP 5 2012

TNZ022-024-060015-
BENTON-HUMPHREYS-
615 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON AND HUMPHREYS COUNTIES...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF VALE...OR 12 MILES SOUTH OF
PARIS...MOVING SOUTHEAST AT 20 MPH. A WARNING MAY BE NEEDED SHORTLY
FOR BENTON COUNTY.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3612 8822 3620 8814 3622 8814 3619 8782
      3583 8797 3581 8797 3581 8802 3583 8803
      3585 8805 3583 8809 3584 8821 3585 8822

BOYD
Special weather statement, Sep 5, 6:22 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
622 PM CDT WED SEP 5 2012

TNZ008-026>028-059-062-060015-
CHEATHAM-DAVIDSON-RUTHERFORD-SUMNER-WILLIAMSON-WILSON-
622 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...
RUTHERFORD...SUMNER...WILLIAMSON AND WILSON COUNTIES...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM KINGSTON
SPRINGS...THROUGH NASHVILLE...AND INTO THE LEBANON AREA...MOVING
SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3594 8617 3577 8693 3613 8718 3613 8717
      3616 8717 3618 8715 3636 8641

BOYD
Local storm report, Sep 5, 6:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
643 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 NW LEBANON            36.25N 86.37W
09/05/2012  M2.52 INCH       WILSON             TN   NWS EMPLOYEE

            TOTAL AMOUNT RECEIVED IN ONE HOUR. FOUR TO SIX INCHES OF
            WATER STANDING ON ROADWAYS.

&&

AL
Local storm report, Sep 5, 7:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
700 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 SSW CAMDEN            36.04N 88.12W
09/05/2012                   BENTON             TN   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG JAMES WALKER ROAD.

&&

AL
Local storm report, Sep 5, 7:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
707 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     LAFAYETTE               36.52N 86.03W
09/05/2012                   MACON              TN   TRAINED SPOTTER

            TREE FELL ON MOVING CAR.

&&

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:17 PM CDTSpecial Weather StatementOHXCannon, Cumberland, DeKalb, Putnam, Rutherford, Warren and 1 more43 min
Sep 5, 7:41 PM CDTAreal Flood AdvisoryOHXBenton80 min
Sep 5, 7:49 PM CDTSpecial Weather StatementOHXLewis, Wayne41 min
Sep 5, 8:01 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury59 min
Sep 5, 8:36 PM CDTSpecial Weather StatementOHXGiles, Lawrence54 min
Sep 5, 8:45 PM CDTSpecial Weather StatementOHXMarshall45 min
Sep 5, 8:50 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury40 min
Sep 6, 5:12 AM CDTDense Fog AdvisoryOHXBenton, Cheatham, Davidson, Dickson, Hickman, Houston and 13 more3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.